Arkansas, 2009

Damaging Wind in Arkansas, June 30, 2009

June 30, 2009 · NWS JAN · 1 event in 1 county or zone

A few thunderstorms moved southeast out of central Arkansas and one storm produced some severe weather across Dermott. Trees and power lines were down from severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A few thunderstorms moved southeast out of central Arkansas and one storm produced some severe weather across Dermott. Trees and power lines were down from severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 30, 4:35 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 4:35 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT TUE JUN 30 2009

.DISCUSSION...

UPDATE: BASED ON THE LATEST GFS/ECMWF OUTPUT...HAVE RAISED HIGH
TEMPERATURES SEVERAL DEGREES FOR THE THURS-SUN PERIOD. THE MID LEVEL
RIDGE IS LOOKING STRONGER FOR THAT PERIOD AND GIVEN LIMITED CLOUD
COVER AND VERY DRY SOIL CONDITIONS...SHOULD SEE HIGHS AT LEAST
APPROACHING 100 DEG F DURING THE 4TH OF JULY WEEKEND. /EC/

PREVIOUS DISCUSSION...

TONIGHT THROUGH THURSDAY NIGHT...DRY THROUGH THE SHORT
TERM WITH COOLER THAN NORMAL NIGHTS AND WARMER THAN NORMAL DAYS. THE
LARGE CLOSED UPPER LOW WILL REMAIN OVER THE GREAT LAKES REGION WITH
THE LARGE UPPER RIDGE OVER THE SOUTHWEST CONUS THROUGH THE PERIOD.
THE RESULTING NORTHWEST FLOW WILL BRING SEVERAL SHORTWAVES ACROSS
THE AREA AND A DRY COLD FRONT...BUT STILL NO SIGNIFICANT RAIN
CHANCES EXPECTED. CURRENTLY...WARM AND DRY CONDITIONS WERE BEING
OBSERVED ACROSS THE CWFA. TEMPERATURES HAVE RISEN INTO THE MID TO
UPPER 90S AS DEW POINTS HAVE DROPPED INTO THE 50S AT MOST SITES.
THIS HAS RESULTED IN RELATIVE HUMIDITIES DROPPING BELOW 30 PERCENT.
AT 2 PM JAN WAS REPORTING 95F WITH A DEW POINT OF 47F RESULTING IN
AN RH OF 19 PERCENT. TO THE NORTH A SHORTWAVE WAS NOTED DROPPING
OVER THE MID MISSISSIPPI VALLEY. THIS WAS HELPING TO SEND A COLD
FRONT INTO SOUTHERN MISSOURI. THERE WAS SOME CONVECTION NOTED
DEVELOPING AHEAD OF THE COLD FRONT BUT THIS ACTIVITY IS EXPECTED TO
REMAIN JUST NORTH OF OUR AREA. THE COLD FRONT IS EXPECTED TO DROP
INTO NORTHERN MISSISSIPPI AFTER MIDNIGHT AND INTO OUR NORTHERN ZONES
BY DAY BREAK WEDNESDAY. WITH ONLY SOME THIN HIGH CLOUDS EXPECTED
TONIGHT AND OUR DRY AIRMASS...TEMPERATURES SHOULD SLOWLY DROP THIS
EVENING BUT BOTTOM OUT WEDNESDAY MORNING BELOW NORMAL AGAIN. THE
WEAKENING DRY COLD FRONT WILL BE ACROSS OUR SOUTHERN ZONES DURING
PRIME HEATING WEDNESDAY AND THE NAM DOES GENERATE SOME LIGHT QPF
SOUTH OF INTERSTATE 20. THE GFS AND ECMWF ARE DRY AND THAT IS THE
DIRECTION WL LEAN. TEMPERATURES WILL TOP OUT A COUPLE OF DEGREES
COOLER NORTH OF THE FRONT WEDNESDAY BUT ABOVE NORMAL HIGHS ARE
EXPECTED AREAWIDE. THE WEAK COLD FRONT WILL STALL ACROSS OUR SOUTH
WEDNESDAY EVENING AND EVENTUALLY DISSIPATE THURSDAY. OVERNIGHT LOWS
SOUTH OF THE FRONTAL BOUNDARY WILL BE CLOSER TO NORMAL IN THE LOWER
70S THURSDAY MORNING...BUT BOTTOM OUT COOLER THAN NORMAL IN THE 60S
NORTH OF THE BOUNDARY. ANOTHER MORE POTENT DISTURBANCE IN THE
NORTHWEST FLOW ALOFT IS EXPECTED THURSDAY BUT THE ASSOCIATED
PRECIPITATION SHOULD REMAIN NORTH OF OUR CWFA. THURSDAY WILL BE
ANOTHER HOT DAY FOR OUR AREA FOLLOWED BY A WARMER NIGHT. WITH DEW
POINTS MOSTLY IN THE 60S AND MIXING INTO THE 50S DURING THE
AFTERNOON...HEAT INDICES ARE NOT EXPECTED TO BE A CONCERN IN THE
SHORT TERM. /22/

&&

.AVIATION...DRY AIR MASS IN PLACE ACROSS THE AREA TODAY LEADING TO A
NO CUMULUS DAY. ONLY A FEW PATCHES OF MID CLOUDINESS REMAIN ACROSS
THE AREA. EXPECT SOME ADDITIONAL DEBRIS CLOUDS LATER TONIGHT FROM
DEVELOPING STORMS ACROSS ARKANSAS. NO FOG EXPECTED TONIGHT SO VFR
CONDITIONS FOR ALL SITES THROUGH 18Z WEDNESDAY. /SCW/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jun 30, 12:57 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT TUE JUN 30 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
157 PM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

02

In the hours before

Special weather statement, Jun 30, 6:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
721 PM CDT TUE JUN 30 2009

ARZ074-075-MSZ018-034-010120-
ASHLEY AR-CHICOT AR-BOLIVAR MS-WASHINGTON MS-
721 PM CDT TUE JUN 30 2009

...STRONG STORMS MOVING INTO THE ARKLAMISS DELTA...

A CLUSTER OF STRONG THUNDERSTORM CAPABLE OF 40 TO 50 MPH WINDS AND
PEA SIZE HAIL WAS LOCATED 14 MILES NORTH OF DERMOTT AT 719 PM
CDT...MOVING SOUTHEAST AT 30 MPH. FREQUENT DANGEROUS LIGHTNING
STRIKES MAY ALSO OCCUR WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN WASHINGTON...BOLIVAR...CHICOT AND ASHLEY COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

EEC

The radar

The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
June 30, 6:40 PM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
58 kt (67 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.530, -91.440

Several trees and power lines were blown down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183013.